GREAT NORTHERN CENTRAL HOSPITAL. A CASE OF ULCERATION OF THE VERMIFORM APPENDIX; NECROPSY; REMARKS

D SYERS
1890 The Lancet  
720 healed, an ordinary glycerine enema syringe was passed daily, and a teaspoontul of olive oil injected thcrewit 1. Hy this means a daily action through the new opening was induced, and the tendency to contraction at the same time counteracted. Subsequently, as the child grew and thrived, pewter bougies, the sizes of Nos. 12, 14, 16 catheters, were made two inches and a half long, and used to dilate the orifice pari pass1t with the child's growth. The ends were made bulbous, and slightly
more » ... , and slightly larger than the waists, so that they might be the more easily retained for a time. The vaginal opening still persists, but, being small, it is rare for any faeces to find their way through it. Anal control is very good; both the sphincter and levator ani muscles apparently act quite perfectly. The child is now sixteen months old, and in good health. Brighton. THE following case is, I think, worth recording. On Sunday, Aug. 31st, I was sent for by a patient who had been under my care for a fortnight with an ulcerated leg. Two days before I had prescribed forty-five minim doses of Easton's syrup, and he said that the tonic I had given him "had brought him out as red as a lobster." On my arrival I found the patient covered with a diffuse erythematous rash, the only part of the body which had escaped being the toes and the palms of the hand. The ears were much swollen, and here the rash was distinctly vesicular; some of the vesicles had broken and covered the pillow with the discharge. The eyelids, hands, elbows, and knees were also slightly swollen, but in spite of the intensity of the cutaneous inflammation there was little or no constitutional disturbance, though the patient had been kept awake all night by the burning and itching. No indiscretion in the diet could be discovered to account for it, and the patient seemed quite certain that the quinine in the Easton's syrup was the cause, as nine years ago three doses of quinine prescribed by a medical man had produced exactly the same symptoms. On the present occasion the patient felt a burning and flushing of the face after taking the first dose, but thought nothing of it, and it was only after the second dose, when the above symptoms were greatly aggravated, that he remembered his experience of nine years ago, and looked at the prescription to see if it contained quinine. The rash lasted for a week and disappeared gradually, the face and upper extremities being the last to show traces of it. The previous attack of erythema following the administration of quinine renders it more than probable that the present attack was due to this ingredient of the syrup.
doi:10.1016/s0140-6736(01)90401-5 fatcat:dz5bxriyyzftpizxuthhs7jinu